Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 235, NWS Columbia, SC

July 28, 2006Calhoun County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2006, 8:02 PM EDT for Calhoun County, Lexington County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 8:02 PM EDT (00:02 UTC)
Expired
Jul 28, 2006, 8:30 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 14 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3365 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 290002
SVRCAE
SCC017-063-290030-
/O.NEW.KCAE.SV.W.0235.060729T0002Z-060729T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
802 PM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CALHOUN COUNTY...OR ABOUT 9 MILES SOUTHEAST OF CAYCE...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3388 8114 3378 8106 3378 8088 3385 8097
      3390 8103

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:39 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 1:39 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT FRI JUL 28 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

ISOLATED TO SCATTERED EVENING SHOWERS OR THUNDERSTORMS EXPECTED
THIS EVENING. UPPER LEVEL BERMUDA RIDGE OVER THE STATE TODAY
FORECAST TO WEAKEN SATURDAY INTO SUNDAY AS UPPER TROUGH PUSHES
THROUGH. INCREASE IN CLOUD COVER ASSOCIATED WITH THIS SYSTEM WILL
HELP TO COOL THINGS OFF SLIGHTLY SATURDAY AND SUNDAY. ONCE UPPER
TROUGH MOVES THROUGH UPPER LEVEL HIGH PRESSURE WILL BEGIN TO BUILD
BACK IN SUNDAY NIGHT. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SHOULD OCCUR THROUGH THIS WEEKEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION INTO EARLY NEXT
WEEK. HOWEVER...BY MIDWEEK THE GFS DEVELOPS AN UPPER LEVEL LOW OFF
THE SOUTHEAST COAST...AND THEN BRINGS IT NORTHWESTWARD INTO THE
CAROLINAS WEDNESDAY INTO THURSDAY. NOT REALLY BUYING INTO THAT
SCENARIO YET. EVEN SO...STILL EXPECT TO HAVE DIURNAL SHOWERS AND
THUNDERSTORMS THROUGH THE EXTENDED PORTION OF THE FORECAST. TEMPS
EXPECTED TO REMAIN NEAR NORMAL...WITH HIGHS GENERALLY IN THE LOWER
90S...AND LOWS IN THE MID 70S.

&&

.AVIATION...

AVIATION CONCERNS WILL CONTINUE TO BE TS POSSIBILITY THIS AFTERNOON
AND EVENING AND THE POTENTIAL FOR FOG AROUND SUNRISE. WILL LEAVE VFR
CONDITIONS FOR THE TAF PERIOD WITH ONLY A BRIEF MVFR PERIOD IN AGS
FROM 12Z TO 15Z. TS SHOULD NOT AFFECT TAF LOCATIONS THIS AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

In the hours before

Local storm report, Jul 28, 5:36 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     9 S BISHOPVILLE         34.09N 80.23W
07/28/2006                   LEE                SC   COUNTY OFFICIAL

            TREES DOWN ON HIGHWAY 154 NEAR ST. CHARLES. REPORTED BY
            LEE CO DISPATCH AND STATE DOT.

0500 PM     TSTM WND DMG     6 SE BISHOPVILLE        34.15N 80.19W
07/28/2006                   LEE                SC   COUNTY OFFICIAL

            TREES DOWN NEAR THE TOWN OF WISACKY. REPORTED BY LEE CO
            DISPATCH AND STATE DOT.

&&
Local storm report, Jul 28, 7:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 E WINDSOR             33.48N 81.50W
07/28/2006                   AIKEN              SC   BROADCAST MEDIA

            SPOTTER REPORTED SIZEABLE PINE TREES DOWN IN THE VICINITY
            OF AIKEN STATE PARK...JUST EAST OF WINDSOR.

&&

MOORE

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:12 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry48 min
Jul 28, 9:17 PM EDTSevere Thunderstorm WarningCAEEdgefield43 min
Jul 28, 9:37 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Jul 28, 9:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda51 min
Jul 29, 5:48 PM EDTSevere Thunderstorm WarningCAEOrangeburg27 min
Jul 29, 6:31 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
Jul 29, 6:50 PM EDTSevere Thunderstorm WarningCAELexington, Newberry40 min
Jul 29, 7:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.